Kaiser Permanente is responding to the opioid epidemic with free distribution of Narcan nasal spray through its emergency departments in Northern California, including the medical center on Dale Road in north Modesto.
Almost 110,000 overdose deaths were recorded in the United States last year; of those, about 75,000 were caused by synthetic opioid drugs such as illegal fentanyl, according to the Centers for Disease Control and Prevention.
Stanislaus County had 142 fatal overdoses due to opioid drugs in 2022, including 128 deaths caused by illegal fentanyl.
Narcan, the trade name for a drug called naloxone, has proven effective in reversing opioid overdoses. Health officials say the nasal spray is easy to use in that crisis moment when a person is overdosing.
Kaiser Permanente said it’s receiving a free supply of Narcan from the California Naloxone Distribution Project. In the past year, the Oakland-based nonprofit health system has distributed 3,500 doses in Northern California.
Kaiser said its emergency departments are dispensing Narcan and also showing how to administer it safely.
Jordan Scott, a spokesman for Kaiser, said people can ask for free Narcan at the check-in area of the emergency department. Staff will give them a box containing two dispensers and connect them with a nurse to give them a brief demo.
“If they are already in the ED as a patient, they can also make the request,” Scott said. “It’s a straightforward process so we are not taking up space in the emergency department.”
How to use Narcan nasal spray
According to a California Department of Public Health video, the symptoms of opioid overdose include blue or grayish skin, starting with the lips or fingertips. Other symptoms are pale, clammy skin; very slow or irregular breathing or not breathing; weak pulse and unresponsiveness.
To administer Narcan nasal spray, the person should be lying on his or her back. Then:
Tilt the person’s head back.
Provide support under the neck with one hand.
Place the tip of the nozzle in one nostril until your fingers touch the bottom of the nose.
Press the plunger firmly to administer the full dose into the nose.
If the person is not responsive after two minutes, you can give a second dose in the other nostril using a new dispenser. But make sure two minutes have elapsed since the first dose, as it may complicate withdrawal symptoms of naloxone use, the CDPH video says.
The positive effects of Narcan last for 30 to 60 minutes, so calling 911 is essential for getting the person to an emergency room for additional treatment that may be needed.
Narcan nasal spray should be stored at room temperature.